Learning to surf

Strange things are happening to me. For one, some of my bottom eyelashes are breaking and some are falling out. So I have a mixture of long eyelashes, short eyelashes and missing ones too. And one of my big toenails has cracked in half and I have no memory of an injury that would have caused such a deep tear. Right now it’s hanging on and I keep painting it with red polish to seal it in place until it grows out.

Both of these are side effects of chemotherapy, but not the chemo I’m currently receiving. They are symptoms of my first chemo, the harsh, toxic, deadly one that ended on March 4th. Why these things are happening to me now is not clear.

I also have dry eyes, so dry that at times I can hardly blink. I feel like my contact lenses are going to ball up and fall out. This is strange because one side effect of my current Herceptin therapy is watery eyes. I’d actually like a little of that side effect right now.

The joy of having my menstrual cycle return and the knowledge that I will not enter early menopause is tempered by the hassle of unpredictable cycles and periods that come and go over the span of two weeks.

And my left armpit, the one with four missing lymph nodes, is getting tight and sore. My physical therapist could tell from massaging this area that the muscles feel like ropes. She said sometimes this happens six months to one year after surgery. Despite my exercises to increase my range of motion, this still happens. She wants me to come back weekly for massage, a perk in the whole scheme of things.

Recovery takes time. There are peaks and valleys, waves of good and bad. I read a quote in a magazine the other day that sums it all up:

“We can’t control the waves, but we can learn to surf.”

Jacki Donaldson

Read More